MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006U0204
Medical Device Problem Codes Stretched (1601); Material Deformation (2976); Unintended Movement (3026)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with the pusher assembly and had minor offset coil winds.There was no visible stretching or unraveling of the embolization coil.Conclusions: evaluation of the returned device revealed that it had minor offset coil winds, but no visible stretching or unraveling.This damage may have occurred during attempts to retract the pc400 prior to deflating the balloon catheter and retracting the px slim.The presence of the inflated balloon catheter may have contributed to the difficulty experienced during retraction.The pc400 was advanced and retracted through a demonstration px slim during functional testing, with only minor resistance encountered when advancing the kinked regions of the pusher assembly into the px slim.The pusher assembly kinks were likely incidental and may have occurred during packaging for return to penumbra.The pc400 introducer sheath, the px slim, and the non-penumbra balloon catheter mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the supraclinoid segment of the internal carotid artery (ica) using penumbra coil 400''s (pc400''s).During the procedure, the physician successfully deployed and detached three initial pc400''s into the patient using a px slim delivery microcatheter (px slim).The non-penumbra balloon was partially deflated and while attempting to deploy a new pc400, the physician thought that the coil had unintentionally detached and started pulling back the px slim.However, the pc400 came with the px slim and "popped out" of the aneurysm under tension.The physician reported that the pc400 became "stretched" and wrapped around the px slim.Therefore, the physician removed the balloon catheter, px slim and pc400 all together.There was no noticeable damage to the px slim.The procedure was then completed using additional pc400''s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7204179
Report Number3005168196-2018-00174
Device Sequence Number1276751
Product Code HCG
UDI-Device Identifier00814548011370
UDI-Public00814548011370
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/02/2019
Device Catalogue Number4006U0204
Device Lot NumberC03461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2017
Initial Report FDA Received Date01/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR